A 66-year-old Hispanic male with hypertension presented with slurred speech, dizziness and blurred vision. One day prior to admission, he was diagnosed with gout, involving his right toe and started on indomethacin 50 mg and took 3 doses. That evening he complained of excessive sleepiness and went to bed; but appeared normal at midnight. The following morning he had dizziness, visual defects, right arm weakness and slurred speech. On presentation to the ED he had a NIH stroke score of 4. He was given aspirin and taken for head CT. He had areas of decreased density in the right cerebellum and left occipital lobe and parietal region suggestive of ischemia. Shortly thereafter he had rapid deterioration of neurologic signs and symptoms with worsening confusion. He underwent a diagnostic and therapeutic cerebral angiogram, with finding of bilateral vertebral artery occlusions and left posterior cerebellar artery occlusion. Recanalization with stenting was performed. Subsequently, his neurologic deficits improved although he persisted with a residual right-sided hemianopia as well as right arm weakness and gait disturbance.
The etiology of stroke is usually divided into either ischemic or hemorrhagic; rarely except for anticoagulants or cocaine do we implicate drugs in the pathogenesis. We present an unusual case in which we suggest that indomethacin played a significant role in this patient’s stroke. The temporal pattern of this case suggests this patient had two pathological processes. The first started soon after indomethacin was started and is consistent with a chronic ischemia. The second process was an acute deteriorating consistent with sudden thrombosis. Indomethacin unlike other NSAIDS is known to reduce cerebral blood flow. This property allows indomethacin to be used to lower elevated intracranial pressure in head injuries and may be responsible for its unique use in some headaches (hemicrania continua). We postulate that this patient’s use of high dose indomethacin led to global hypoperfusion and was responsible for his initial presentation. We believe the acute deterioration is a consequence of this hypoperfusion and an increased prothrombotic state associated with NSAIDs. Indomethacin carries a boxed warning for increased risk of serious cardiovascular thrombotic reactions, myocardial infarction and has been shown in studies to increase risk of stroke. Discontinuation of this medication upon admission was crucial in the rapid improvement of deficits over the next days.
Although indomethacin has been effectively used for treatment of acute gout; its unique effect on cerebral blood flow and prothrombotic effect probably increases the adverse events in older and at risk patients. This concern makes us recommend that safer alternate therapies be used for management of these patients.